The flu is affecting more people than anticipated this season, and many sufferers are scouting drugstore isles in search of remedies to help combat the illness. Not all may know, however, that there’s one common medication found in many of these drugs that when overused, may lead to liver damage, major health problems or even death.
Acetaminophen is a medication used to treat mild to moderate pain from headaches, muscle aches, menstrual periods, colds and sore throats, toothaches, backaches, and also can treat reactions to vaccinations and fever. According to the Acetaminophen Awareness Coalition (AAC), a nonprofit group of medical providers and consumer groups, it is the most common drug ingredient in America and found in more than 600 different medications.
“It’s safe as long as you take it at the right dose,” Dr. Donald Gardenier, an assistant professor at the Mount Sinai School of Medicine and a member of the coalition, said to CBSNews.com. “It’s easy to take extra because its hidden in so many medications.”
The AAC’s Know Your Dose project is attempting to make the public aware of these overdose dangers.
People should not exceed 4,000 mg of acetaminophen in one day, according to the National Institutes of Health. Taking too much acetaminophen can cause liver damage serious enough to necessitate a liver transplant or cause death, and it is the No. 1 drug associated with liver injury, according to Gardenier. Because liver damage symptoms include nausea and vomiting, people might mistake them for additional flu symptoms during this time of year, he emphasized.
Parents should make sure medication directions are followed, especially for children between 2 through 11, and acetaminophen should never be taken by kids 2 and younger.
“Make sure that they aren’t taking two different ones at the same time,” Gardenier said. “If your child is small, you can’t give a small child an adult dose. Always check with your pediatric provider.
In addition to flu season’s special risks, the coalition adds that drinking three or more alcoholic beverages per day puts people at an additional risk of overdose, because alcohol weakens the liver. Individuals who have liver diseases such as hepatitis C are also at an increased risk for complications.
The Know Your Dose campaign offers three easy ways to prevent an acetaminophen overdose.
First, always read and follow the label. Taking more than the recommended dose or using a different measuring system — for example, a spoon instead of the provided measuring cup — can be dangerous.
Second, check to see if your medications contain acetaminophen. Over-the-counter medications contain the word “acetaminophen” on the front of the package or bottle and in the active ingredient section.
Examples of popular OTC medications that contain acetaminophen are Alka-Seltzer Plus Liquid Gels, Benadryl, Dimetapp, Excedrin, Sudafed, Theraflu, Tylenol, Vicks, Aizcam and Dayquil and Nyquil, according to the coalition.
For prescription drugs, acetaminophen is occasionally abbreviated as APAP, AC, Acetaminophn, Acetaminoph, Acetaminop, Acetamin, or Acetam.
Third, never take two or more medications that both contain acetaminophen. It puts you at high risk for a potential overdose. Gardenier adds that it’s not that hard to check with a medical professional, especially your pharmacist.
“If you have a bottle of NyQuil, there’s more likely to be a pharmacist close by,” Gardenier said. “And if it happens to be where you get your prescription medication they can do a quick check.”
Source: CBS NEWS